Kentucky, 2022

Winter Weather in Kentucky, February 3 to 4, 2022

February 3 to 4, 2022 · NWS RLX · 4 events in 4 counties and zones

What began as a flooding event transitioned into a winter weather event as rain transitioned to a wintry mix during the evening of February 3rd as an arctic cold front crossed through the area. This wintry mix transitioned to snow late on February 3rd into early February 4th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

What began as a flooding event transitioned into a winter weather event as rain transitioned to a wintry mix during the evening of February 3rd as an arctic cold front crossed through the area. This wintry mix transitioned to snow late on February 3rd into early February 4th. An additional wave of light snowfall moved in late on February 4th into the morning of February 5th. Snowfall totals with this system were generally around an inch in northeast Kentucky, and a glaze of ice also occurred in Greenup County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 3, 6:11 AM EST, 49 minutes earlier.

Area forecast discussion, Feb 3, 6:11 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
611 AM EST Thu Feb 3 2022

.SYNOPSIS...
A complicated frontal system through Friday with heavy rain,
then a wintry mix. The weekend will be mainly dry with a warming
trend. Weak cold front arrives early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Thursday...

A cold front will slowly slide eastward across the area today
and tonight. Persistent rain can be expected near and east of
the front. Models indicating some areas receiving 2 to 3 inches
of rain, especially near the Ohio River. Will expand the Flood
Watch westward another set of counties in Ohio as this area
contains many flood prone waterways. Also have some concerns in
eastern West Virginia with water in the snowpack combining with
rainfall amounts of 1 to 2 inches. Therefore will also expand
the Flood Watch eastward as well.

A warm layer aloft will create a band of freezing rain and sleet
over southeast Ohio today, pushing eastward tonight. Latest
models show that the heavier freezing rain accumulations could
make it into western portions of West Virginia. Based on this,
have expanded the Winter Storm Warning to include the Ohio River
counties on the West Virginia side. Could see some snow as the
colder air eventually moves in, but freezing rain and sleet are
the main concerns.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 235 AM Thursday...

Cold front will be exiting the CWA at the start of the period. A
light wintry mix will continue to linger much of Friday/Friday
night, with only light additional accumulations expected.
Current headline timing for advisories looks good at this point.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 235 AM Thursday...

Expecting slick road conditions to continue into Saturday
morning with very cold temperatures taking hold. Most locations
will dip into the single digits to lower teens. Otherwise, dry
weather will take hold for the weekend. An upper shortwave will
move into the area early next week with a shot of cooler air,
but conditions should remain dry. Another clipper is expected
the middle of next week with light snow showers expected.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 605 AM Thursday...

A cold front across the area will slowly slide eastward,
pushing into Virginia by this evening. East of the front,
expect MVFR to VFR conditions. Along and behind the front,
expect IFR to LIFR conditions.

Freezing rain and sleet can be expected today in Ohio, and will
slowly push eastward into northeastern Kentucky and western
West Virginia this evening, and into eastern West Virginia and
southwestern Virginia Friday morning. Some snow is possible west
of the freezing rain and sleet band.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Onset times and intensity of restrictions
could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               THU 02/03/22
UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EST 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  H    M    M    M    L    L    H    H    H    M    L    H
HTS CONSISTENCY  M    M    L    L    M    M    M    L    H    H    M    M
BKW CONSISTENCY  M    M    L    L    L    L    L    L    L    L    L    M
EKN CONSISTENCY  H    M    M    M    M    L    L    L    L    L    L    L
PKB CONSISTENCY  H    M    H    M    H    M    H    H    M    M    M    M
CKB CONSISTENCY  M    L    M    M    H    H    H    H    H    H    M    H

AFTER 12Z FRIDAY...
Widespread IFR Friday morning, and continuing in snow in and
near the mountains Friday afternoon.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through late tonight for WVZ005>011-013>020-
     024>034-039-040-515>526.
     Winter Weather Advisory from 1 AM to 7 PM EST Friday for
     WVZ032>034-039-040-515>526.
     Winter Storm Warning from 7 PM this evening to 1 PM EST Friday
     for WVZ005>011.
     Winter Weather Advisory from 7 PM this evening to 1 PM EST
     Friday for WVZ013>020-024>031.
OH...Flood Watch through late tonight for OHZ075-076-085>087.
     Winter Storm Warning until 7 AM EST Friday for OHZ066-067-075-
     083-084.
     Winter Storm Warning until 7 AM EST Friday for OHZ076-085>087.
KY...Flood Watch through late tonight for KYZ103-105.
     Winter Storm Warning from 7 PM this evening to 1 PM EST Friday
     for KYZ105.
     Winter Storm Warning until 7 AM EST Friday for KYZ101>103.
VA...Flood Watch through late tonight for VAZ003-004.
     Winter Weather Advisory from 1 AM to 7 PM EST Friday for
     VAZ003-004.

&&

SYNOPSIS...RPY/SL
NEAR TERM...RPY
SHORT TERM...SL
LONG TERM...SL
AVIATION...RPY
Hazardous weather outlook, Feb 3, 2:51 AM EST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
251 AM EST Thu Feb 3 2022

VAZ003-004-WVZ032>034-039-040-515>526-040800-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
251 AM EST Thu Feb 3 2022

...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH LATE
TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ103-OHZ076-085>087-040800-
Boyd-Washington-Meigs-Gallia-Lawrence OH-
251 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 AM EST
FRIDAY...
...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-083-084-040800-
Perry-Morgan-Jackson OH-Vinton-
251 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ013>020-024>031-040800-
Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-
Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
251 AM EST Thu Feb 3 2022

...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH LATE
TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST FRIDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia, northern West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-WVZ005>011-040800-
Lawrence KY-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-
251 AM EST Thu Feb 3 2022

...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH LATE
TONIGHT...
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of central West Virginia, northern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ075-040800-
Athens-
251 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-102-040800-
Greenup-Carter-
251 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 AM EST
FRIDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Greenup

When
February 3, 7:00 AM EST to February 4, 1:54 PM EST
Where
Greenup forecast zone
Reported by
COOP Observer
Coordinates
38.546, -82.922 (the zone’s center; the record gives no point)

Winter Weather, Carter

When
February 3, 7:00 AM EST to February 4, 1:54 PM EST
Where
Carter forecast zone
Reported by
COOP Observer
Coordinates
38.318, -83.049 (the zone’s center; the record gives no point)

Winter Weather, Boyd

When
February 3, 7:00 AM EST to February 4, 1:54 PM EST
Where
Boyd forecast zone
Reported by
CoCoRaHS
Coordinates
38.360, -82.688 (the zone’s center; the record gives no point)

Winter Weather, Lawrence

When
February 3, 7:00 PM EST to February 4, 1:54 PM EST
Where
Lawrence forecast zone
Reported by
Public
Coordinates
38.068, -82.735 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001000, 1001024, 1001025, 1001026.